Ohio, 2014

Cold in Ohio, January 21 to 22, 2014

January 21 to 22, 2014 · NWS PBZ · 2 events in 2 counties and zones

Behind the storm system that produced snowfall on the 21st, arctic high pressure moved across the region producing low temperatures the morning of the 22nd near or just below zero, with wind chills from 10 to 30 degrees below zero across western Pennsylvania, eastern Ohio, northern West Virginia, and Garrett county Maryland.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Behind the storm system that produced snowfall on the 21st, arctic high pressure moved across the region producing low temperatures the morning of the 22nd near or just below zero, with wind chills from 10 to 30 degrees below zero across western Pennsylvania, eastern Ohio, northern West Virginia, and Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 21, 6:57 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 21, 6:57 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
657 PM EST TUE JAN 21 2014

.SYNOPSIS...
DRIER AND COLDER AIR WILL MOVE INTO THE REGION THROUGH WEDNESDAY.
WELL BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH THE REST OF
THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
MUCH DRIER AIR IN THE BOUNDARY LAYER IS QUICKLY MOVING IN AS THE
LAST VESTIGES OF FRONTOGENETICAL LIFT EXIT THE SOUTHEASTERN
PORTIONS OF THE FORECAST AREA LATE THIS AFTERNOON. UPSTREAM
DEWPOINTS IN THE -5 TO -15F RANGE WILL LIKELY ADVECT RELATIVELY
UNABATED ACROSS A MOSTLY FROZEN LAKE ERIE TONIGHT...RESULTING IN
LITTLE IN THE WAY OF LAKE INDUCED CLOUD COVER OTHER THAN FAR FLUNG
CLOUDS THAT DEVELOP OFF LAKE MICHIGAN AND HURON. AS A
RESULT...PARTLY CLOUDY TO CLEAR SKIES WILL BE COMMON...AND WITH
COLD ADVECTION AT HAND...THIS SHOULD ALLOW A GENEROUS CHUNK OF THE
FORECAST AREA TO GO BELOW ZERO TONIGHT. COMBINING THE TEMPERATURES
WITH THE WINDS CONTINUES TO FAVOR CURRENT HEADLINES FOR WIND CHILL
ADVISORIES/WARNINGS...SO ALL THOSE WILL REMAIN IN PLACE AS IS.

THE COMBINATION OF COLD ADVECTION AND DRIER AIR MOVING INTO THE
REGION IS QUICKLY WORKING TO WEAKEN SNOW ACTIVITY IN THE
RIDGES...AND ALSO MAKING IT LESS EFFICIENT AT ACCUMULATING DUE TO
POORER MICROPHYSICS. AS SUCH...ANY ACCUMULATIONS THE REST OF THE
EVENING LOOK TO BE RATHER LIGHT. THE REMAINDER OF THE WINTER
WEATHER ADVISORIES AND WINTER STORM WARNINGS HAVE BEEN LOWERED AS
A RESULT. FRIES

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
TEMPS WILL WARM A BIT WED...AS THE CORE OF THE ARCTIC AIR
MODIFIES...BUT TEMPS WILL STILL BE 25 TO 30 DEGREES BELOW NORMAL.
WIND CHILL INDICES WILL ALSO LESSON...ALLOWING FOR ADV/WARNINGS TO
END BY WED AFT.

ANOTHER WEAK UPPER WAVE...WITH A SURFACE REFLECTION...WILL SWING
THROUGH LATE WED NIGHT AND THU. DON'T EXPECT MUCH SNOW WITH THIS
SYSTEM AS THE UPPER LEVEL SUPPORT AND MOISTURE IS MARGINAL.

MORE CAA BEHIND THIS SYSTEM LATE THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
NO BIG CHG IN THE OVERALL PTN THRU THE LONG TERM. PERSISTENT UPR
TROFG AND BELOW TO WELL BELOW NORMAL TEMPS EXPD THROUGH THE
PERIOD...WITH A CDFNT BRINGING THE BEST CHC OF SNOW SHOWERS ON
SATURDAY.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
GENL VFR CAN BE EXPECTED FOR THE NGT AND SFC WND WL GRADUALLY
LIGHTEN AS SNOW GENERATING LOW PRES MAINTAINS EWD PROGRESS. VFR
CONDITIONS ARE EXPD AGAIN ON WED...BUT WIND WL VEER TO THE W AND SW
AS ANOTHER LOW DIGS ACRS THE GREAT LAKES.  CONDITION DETERIORATION
WITH THAT SYSTEM IS ANTICIPATED BY EVE.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH SATURDAY/...
OCNL RSTRNS ARE EXPECTED FOR THE RMNDR OF THE WEEK AS SVRL
DISTURBANCES CROSS THE RGN.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND CHILL WARNING UNTIL 1 PM EST WEDNESDAY FOR MDZ001.
OH...WIND CHILL ADVISORY UNTIL 1 PM EST WEDNESDAY FOR OHZ039>041-
     048>050-057>059-068-069.
PA...WIND CHILL ADVISORY UNTIL 1 PM EST WEDNESDAY FOR PAZ007>009-
     013>016-020>023-029-031-073-075.
     WIND CHILL WARNING UNTIL 1 PM EST WEDNESDAY FOR PAZ074-076.
WV...WIND CHILL ADVISORY UNTIL 1 PM EST WEDNESDAY FOR WVZ001>004-
     012-021-022.
     WIND CHILL WARNING UNTIL 1 PM EST WEDNESDAY FOR WVZ023-041.

&&
Hazardous weather outlook, Jan 21, 6:51 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
651 PM EST TUE JAN 21 2014

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-022-230000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
651 PM EST TUE JAN 21 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ023-041-230000-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
651 PM EST TUE JAN 21 2014

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 21, 5:31 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EST TUE JAN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             FARMINGTON              39.81N  79.57W
01/21/2014  M7.6 INCH        FAYETTE            PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1400279

15
Local storm report, Jan 21, 5:39 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
539 PM EST TUE JAN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     SNOW             NEWBURG                 39.39N  79.85W
01/21/2014  E5.0 INCH        PRESTON            WV   BROADCAST MEDIA

&&

EVENT NUMBER PBZ1400280

15
Local storm report, Jan 21, 5:58 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EST TUE JAN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             INDIANA                 40.62N  79.16W
01/21/2014  E2.0 INCH        INDIANA            PA   PUBLIC

0500 PM     SNOW             SMITHFIELD              39.80N  79.81W
01/21/2014  E5.0 INCH        FAYETTE            PA   PUBLIC

&&

EVENT NUMBER PBZ1400281
EVENT NUMBER PBZ1400282

15
Local storm report, Jan 21, 6:16 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 PM EST TUE JAN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     SNOW             HAZELTON                39.65N  79.53W
01/21/2014  E8.0 INCH        PRESTON            WV   BROADCAST MEDIA

&&

EVENT NUMBER PBZ1400283

RG
Local storm report, Jan 21, 7:13 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
713 PM EST TUE JAN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             MORGANTOWN              39.64N  79.95W
01/21/2014  M8.0 INCH        MONONGALIA         WV   TRAINED SPOTTER

0700 PM     SNOW             MOUNT PLEASANT          40.15N  79.54W
01/21/2014  E6.0 INCH        WESTMORELAND       PA   PUBLIC

&&

EVENT NUMBER PBZ1400284
EVENT NUMBER PBZ1400285

RG
Local storm report, Jan 21, 8:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
806 PM EST TUE JAN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             MANNINGTON              39.53N  80.34W
01/21/2014  E8.0 INCH        MARION             WV   BROADCAST MEDIA

            VIA FACEBOOK

&&

EVENT NUMBER PBZ1400286

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Columbiana

When
January 21, 9:00 PM EST to January 22, 1:00 PM EST
Where
Columbiana forecast zone
Reported by
AWOS
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

A wind chill reading of 14 degrees below zero was recorded near Salem and East Liverpool on the morning of the 22nd.

Cold/Wind Chill, Coshocton

When
January 21, 9:00 PM EST to January 22, 1:00 PM EST
Where
Coshocton forecast zone
Reported by
AWOS
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

A winch chill reading of 12 degrees below zero was recorded near Coshocton the evening of the 21st.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495998, 496000.